Alert archive / Montana / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 37, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jun 23, 2005, 3:44 PM MDT for Madison County, Montana. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2005, 3:44 PM MDT (21:44 UTC)
- Expired
- Jun 23, 2005, 4:30 PM MDT
- In force
- 46 min
- Issued by
- NWS Great Falls, MT
- Area
- Counties, with a storm outline in the text
County Madison County, MT
The radar
The Pocatello radar (KSFX), 213 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 9.7 hours before the alert went out and 298 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2044 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KTFX 232145
SVRTFX
MTC057-232230-
/O.NEW.KTFX.SV.W.0037.050623T2144Z-050623T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
344 PM MDT THU JUN 23 2005
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN MADISON COUNTY IN SOUTHWEST MONTANA
* UNTIL 430 PM MDT
* AT 343 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 9 MILES WEST OF RED ROCK...MOVING NORTHEAST AT
35 MPH.
* LOCATIONS IN THE WARNING INCLUDE CAMERON AND RED ROCK.
THIS INCLUDES HIGHWAY 287 BETWEEN MILE MARKERS 25 AND 41.
HAIL TO THE SIZE OF PENNIES AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THIS STORM.
STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
LAT...LON 4484 11216 4490 11216 4491 11219 4498 11219
4500 11228 4530 11158 4509 11142 4484 11216
$$
THOMSON1 follow-up statement
000
WWUS55 KTFX 232209
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
409 PM MDT THU JUN 23 2005
MTC057-232230-
/O.CON.KTFX.SV.W.0037.000000T0000Z-050623T2230Z/
MADISON MT-
409 PM MDT THU JUN 23 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 430 PM MDT FOR
SOUTHERN MADISON COUNTY...
AT 408 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND WIND GUSTS TO 60 MPH. THIS STORM WAS LOCATED NEAR RED
ROCK...MOVING NORTHEAST AT 35 MPH.
LOCATIONS IN THE WARNING INCLUDE CAMERON AND RED ROCK.
THIS INCLUDES HIGHWAY 287 BETWEEN MILE MARKERS 25 AND 41.
STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
LAT...LON 4484 11216 4490 11216 4491 11219 4498 11219
4500 11228 4530 11158 4509 11142 4484 11216
$$
THOMSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:29 PM MDT, 1 hour 15 minutes earlier.
Area forecast discussion, Jun 23, 2:29 PM MDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT ISSUED BY NATIONAL WEATHER SERVICE MISSOULA MT 229 PM MDT THU JUN 23 2005 .DISCUSSION... TONIGHT THROUGH SATURDAY NIGHT...UPPER TROUGH MOVING THROUGH ALBERTA/SASKATCHEWAN THIS AFTERNOON IS BRINGING A DRIER MORE STABLE WESTERLY FLOW TO MOST OF THE FORECAST AREA THIS AFTERNOON. THE EXCEPTION IS SOUTHWEST MONTANA WHERE LOW AND MID LEVEL CONVERGENCE ALONG A WEAK FRONTAL BOUNDARY IS THE FOCUS FOR THUNDERSTORM ACTIVITY THIS AFTERNOON AND TONIGHT. CONDITIONS ARE MODERATELY UNSTABLE WITH MODEST MID AND UPPER LEVEL MOISTURE FEEDING INTO THE REGION FROM THE SOUTHWEST. THERE IS A POTENTIAL FOR GUSTY WINDS AND SMALL HAIL FROM STRONGER STORMS. THE CONVECTION WILL GRADUALLY DIMINISH AND SHIFT EAST THIS EVENING...BUT A FEW SHOWERS OR THUNDERSTORMS COULD REDEVELOP UNTIL AFTER MIDNIGHT NEAR YELLOWSTONE PARK AS A REGION OF MID-LEVEL INSTABILITY SLOWLY SHIFTS EAST. ON FRIDAY AND SATURDAY ANOTHER UPPER THROUGH WILL BEGIN TO DIG INTO THE PACIFIC NORTHWEST BACKING THE UPPER LEVEL FLOW TO THE SOUTHWEST. THIS WILL ADVECT MORE UNSTABLE AIR ALONG WITH SOME MID AND HIGH LEVEL MOISTURE INTO THE REGION. AT THE SURFACE A RETURN SOUTHEASTERLY FLOW AROUND A SURFACE HIGH WILL BRING AN INCREASE IN LOW LEVEL MOISTURE FROM THE EAST. AN INCREASING THREAT OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR LATE FRIDAY AFTERNOON AND ESPECIALLY SATURDAY INTO SATURDAY NIGHT. TEMPERATURES WILL REMAIN SEASONABLE. SUNDAY THROUGH THURSDAY...LONG RANGE MODELS NOW IN A LITTLE BETTER AGREEMENT FOR DEEPER PACIFIC TROUGH AND UPPER LOW PRESSURE TO MOVE IN TO THE NORTHWESTERN US EARLY NEXT WEEK. THIS COULD MEAN WETTER PERIOD SUNDAY NIGHT THROUGH TUESDAY FOR THE AREA. SOME UNCERTAINTIES REMAIN AS TO TIMING...COLD FRONT WITH THIS PACIFIC SYSTEM...SO FORECAST REFLECT TREND UPWARD FOR CHANCE OF PRECIPITATION. FOR MID WEEK... ONLY SLIGHT CHANCES AS MORE WEST TO EAST UPPER LEVEL FLOW IS EXPECTED TO DEVELOP. && .AVIATION...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING ACROSS SOUTHWEST MONTANA. VFR FLYING CONDITIONS ARE EXPECTED TO CONTINUE...WITH THE POSSIBILITY OF ISOLATED REGIONS OF IFR DUE TO LOWERED VISIBILITIES IN THUNDERSTORMS. && .PRELIMINARY POINT TEMPS/POPS... GTF 45 80 52 80 / 0 10 20 30 CTB 43 77 48 76 / 0 10 20 30 HLN 50 83 48 83 / 10 10 20 30 BZN 45 82 43 81 / 20 20 20 30 WEY 36 72 38 71 / 20 20 20 30 DLN 42 82 42 81 / 20 10 20 30 HVR 47 83 52 82 / 0 0 20 20 LWT 45 77 48 78 / 0 0 20 30 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...PETRESCU LONG TERM....SIGLER AVIATION...PETRESCU WEATHER.GOV/GREATFALLS weather.gov/missoula
Hazardous weather outlook, Jun 23, 5:18 AM MDT, 10 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 518 AM MDT THU JUN 23 2005 MTZ008-014-015-052>055-241130- BEAVERHEAD-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-JEFFERSON- BROADWATER-MEAGHER-GALLATIN- 518 AM MDT THU JUN 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVLOP THIS AFTERNOON AND CONTINUE INTO THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL EXIST A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ009>013-044>051-241130- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE- CHOUTEAU-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- 518 AM MDT THU JUN 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA AND CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL EXIST A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jun 23, 3:41 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
341 PM MDT THU JUN 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND GST BIG SKY 45.26N 111.33W
06/23/2005 40 MPH GALLATIN MT TRAINED SPOTTER
&&
BRUSDAThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 6:16 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Hill | 60 min |
| Jun 22, 7:05 PM MDT | Severe Thunderstorm Warning | TFX | Blaine | 73 min |
| Jun 23, 4:28 PM MDT | Severe Thunderstorm Warning | TFX | Madison | 62 min |
| Jun 23, 5:29 PM MDT | Severe Thunderstorm Warning | TFX | Gallatin, Madison | 42 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.